Alert archive / Michigan / Tornado Warnings in 2004
Tornado Warning 10, NWS Detroit, MI
NWS Detroit, MI issued this tornado warning at May 22, 2004, 4:26 PM EDT for Shiawassee County, Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2004, 4:26 PM EDT (20:26 UTC)
- Expired
- May 22, 2004, 5:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Shiawassee County, MI
The radar
The Detroit radar (KDTX), 65 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 4:35 PM EDT | TORNADO | 5 Sw Owosso, MI | A 4 TO 5 FOOT DIAMETER TREE WAS SNAPPED ABOUT 5 FEET FROM THE GROUND NEAR THE INTERSECTION OF M-52 AND GARRISON ROAD. AN NWS SURVEY OF THE AREA WILL BE CONDUCTED TOMORRO TO DETERMIME IF THIS WAS INDEED A WEAK TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDTX 222026 TORDTX MIC155-222130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 426 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * TORNADO WARNING FOR... SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 530 PM EDT * AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES NORTHWEST OF PERRY...OR ABOUT 9 MILES SOUTHWEST OF OWOSSO...MOVING EAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... OWOSSO AROUND 440 PM EDT DURAND AROUND 450 PM EDT PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD SEEK SHELTER IMMEDIATELY. MOVE INSIDE A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. LAT...LON 4301 8438 4279 8438 4279 8393 4310 8395 $$ SC / BT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at May 22, 2:30 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 22, 2:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 230 PM EDT SAT MAY 22 2004 .DISCUSSION... SLOW SURFACE BASED DESTABILIZATION CONTINUES OVER SOUTHEAST LOWER MICHIGAN EVEN WITH MCS CLOUD DEBRIS CONTINUING TO MOVE ACROSS SOUTHERN LOWER. IN ADDITIONAL SURFACE WAVE NEAR GRAND RAPIDS SHOULD MOVE ACROSS CENTRAL PORTION OF CWA THROUGH 00Z. AS DESTABILIZATION CONTINUES AND INCREASED LOW LEVEL CONVERGENCE ANTICIPATE BROKEN CONVECTION TO FIRE THIS AFTERNOON AND EVENING. MAIN CONCERN WILL BE ALONG AND SOUTH OF WARM FRONT...FROM GENESEE VALLEY SOUTHWARD TO THE OHIO BORDER. THREAT WILL BE MAINLY DAMAGING WINDS AND HEAVY RAIN AS 18Z DTX SOUNDING INDICATING FREEZING LEVEL AROUND 12.9K AND 50 KT WIND MAX AT 10K FEET. WILL CONTINUE WITH MENTION OF FLOOD WATCH ENTIRE CWA...WITH GREATER RAINFALL TOTALS ANTICIPATED ALONG AND SOUTH OF WARM FRONT. MAY BE ABLE TO DROP FLOOD WATCH OVER SOUTHERN PORTIONS OF CWA LATER THIS EVENING AS MODELS INDICATE PERSISTENT 850 MB THETA-E RIDGE AXIS OVER EXTREME NORTHERN OHIO VALLEY 18Z-06Z. MODELS NOT IN GOOD AGREEMENT...POSSIBLE CONVECTIVE FEEDBACK PROBLEMS IN GFS AND ETA INITIALIZED SFC LOW OVER KANSAS MUCH BETTER. THUS ETA WILL BE MODEL OF CHOICE FOR AFTERNOON PACKAGE. WARM FRONT WILL MAKE LITTLE PROGRESS THIS EVENING...WITH POTENTIAL FOR ANOTHER MCS TO FIRE OVER SOUTHERN WISCONSIN IN VICINITY OF LOW LEVEL JET...AND NOSE OF GOOD MOISTURE TRANSPORT. 850-300 MB THICKNESS FIELD/ CORFIDI VECTORS INDICATE EASTWARD PROPAGATION ACROSS THE NORTHERN CWA AFTER MIDNIGHT...AND POSSIBLY EVEN NORTH OF THE CWA...AS WARM FRONT CONTINUES TO LIFT NORTH OF SAGINAW VALLEY AFTER MIDNIGHT. SHOULD SEE A BREAK IN CONVECTION ON SUNDAY MORNING THROUGH MID AFTERNOON...HOWEVER MID LEVEL LAPSE RATES STILL STEEP ENOUGH TO MENTION SCATTERED CONVECTION. COLD FRONT TO APPROACH CWA BY LATE SUNDAY AFTERNOON...WITH NOTABLE INCREASE IN LOW LEVEL WIND FIELD AHEAD OF FRONT...35KTS AT 850 MB...AND RIBBON OF HIGHER THETA-E AIR AS WELL. PLENTY OF INSTABILITY FOR A SEVERE THREAT AGAIN...HOWEVER FLOODING THREAT NOT AS GREAT...AS PRECIP WATER DROPS AND STORM MOTION VECTORS INCREASE TO 25M/S. GOOD SUBSIDENCE BEHIND COLD FRONT...SHOULD SCOUR OUT ALL PCPN LATE SUNDAY NIGHT AND MONDAY...BEFORE FRONT RETURNS NORTHWARD AGAIN LATE MONDAY NIGHT. && .DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM SUNDAY FOR ALL OF SOUTHEAST LOWER MICHIGAN. && GSS EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 22, 2:45 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 245 PM EDT SAT MAY 22 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 245 PM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT TORNADO WATCH NUMBER 248 IS IN EFFECT UNTIL 800 PM EDT TONIGHT. ALSO... A FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING AS ADDITIONAL HEAVY RAINFALL IS ANTICIPATED THIS AFTERNOON AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST MICHIGAN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS IS BETWEEN 3 PM AND 8 PM. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE...WITH THE POSSIBILITY OF TORNADOES...HAIL OVER ONE INCH IN DIAMETER AND WIND GUSTS POSSIBLY OVER 70 MPH THE MAIN HAZARDS. THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF M 46... OR SOUTH OF A LINE FROM SAGINAW TO SANDUSKEY. THUNDERSTORM MOVEMENT WILL BE EAST AT AROUND 35 MPH. A FRONTAL BOUNDARY WILL CONTINUE TO LINGER ACROSS LOWER MICHIGAN THROUGH THE WEEKEND. THIS WILL PROVIDING A FOCUSING MECHANISM FOR CONTINUED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. AS A RESULT... VERY HEAVY RAINS ARE POSSIBLE AS THUNDERSTORMS OCCUR THROUGH TONIGHT. A FLOOD WATCH CONTINUES IN EFFECT FOR ALL OF SOUTHEAST MICHIGAN. PLEASE REFER TO THE LATEST SEVERE WEATHER AND FLOOD STATEMENTS FOR THE LATEST INFORMATUON FROM YOUR NATIONAL WEATHER SERVICE. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE NEXT CHANCE OF THUNDERSTORMS ON TUESDAY. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND TONIGHT. BGM/WAG HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
In the hours before
Local storm report, May 22, 3:57 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 8 SW CHESANING 43.10N 84.23W
05/22/2004 80 MPH SHIAWASSEE MI TRAINED SPOTTER
&&The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 9:40 PM EDT | Flash Flood Warning | DTX | Lenawee, Livingston, Macomb, Monroe, Oakland, Washtenaw and 1 more | 6 hr |
| May 21, 10:05 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 55 min |
| May 21, 10:11 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 64 min |
| May 21, 10:41 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 64 min |
| May 22, 3:42 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 78 min |
| May 22, 3:50 PM EDT | Tornado Warning | DTX | Saginaw | 55 min |
| May 22, 3:58 PM EDT | Tornado Warning | DTX | Tuscola | 77 min |
| May 22, 4:07 PM EDT | Tornado Warning | DTX | Genesee | 53 min |
| May 22, 4:12 PM EDT | Special Marine Warning | DTX | 93 min | |
| May 22, 4:12 PM EDT | Special Marine Warning | DTX | 93 min | |
| May 22, 4:30 PM EDT | Tornado Warning | DTX | Sanilac | 60 min |
| May 22, 4:32 PM EDT | Tornado Warning | DTX | Lapeer | 58 min |
| May 22, 4:42 PM EDT | Tornado Warning | DTX | Huron | 63 min |
| May 22, 4:53 PM EDT | Tornado Warning | DTX | Genesee | 67 min |
| May 22, 5:26 PM EDT | Tornado Warning | DTX | Lapeer | 64 min |
| May 22, 5:30 PM EDT | Tornado Warning | DTX | Sanilac | 60 min |
| May 22, 5:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| May 22, 5:47 PM EDT | Special Marine Warning | DTX | 88 min | |
| May 22, 6:04 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 41 min |
Nearby
Tornado Warnings in Michigan, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.